Reports of serious cardiac arrhythmia associated with some second- generation antihistamines have prompted concern for their prescription. This article reviews the nature of the adverse events reported and concludes that the blockade of potassium channels, particularly the subtype responsible for the rapid component of the delayed rectifier current (I(Kr)), is largely responsible for such adverse cardiac events. Consequently, antihistamines with little or no interaction with these channels are expected to have the greatest safety margin. The main cardiac arrhythmia of concern is that of torsades de pointes, a potentially fatal phenomenon characterized by prolonged ventricular depolarization that manifest as a prolonged QT interval and polymorphic ventricular tachycardia, with twisting of the QRS complexes. Based on preclinical and clinical evidence, it appears that loratadine, cetirizine, and fexofenadine are safe from cardiac arrhythmia via the I(Kr) channel, whereas astemizole and terfenadine have a propensity to cause ventricular tachyarrhythmias.
ASJC Scopus subject areas